Two children who developed severe cognitive and behavioral deterioration while being treated with sodium valproate for idiopathic epilepsy are reported from the Miami Children’s Hospital, Miami, FL. Patient 1 presented at age 5 years with left focal seizures and right central sharp waves on the EEG, consistent with benign rolandic epilepsy (BRE). After his fourth seizure at age 8 years he received sodium valproate (Depakote), with blood levels of 91-106 mg/dl, and methylphenidate (MPH) 20 mg twice daily for an associated ADDH. MPH was replaced by thioridazine (Mellaril) and benztropine (Cogentin) at age 9 years. Impaired motor ability was noted at age 10 years. Activity level, speech, and IQ progressively deteriorated, with ataxia and marked obesity developing by 10 years 8 months. MRI showed enlarged ventricles and cortical sulci. Felbamate was substituted for valproate and his motor activity, speech, gait, weight, and IQ returned to normal within a few weeks. The MRI improved after 3 months and was normal at 1 year. Pemoline (Cylert) was introduced for ADDH without relapse of behavior or seizure recurrence. Patient 2 had an onset of a similar degenerative syndrome within 3 weeks of prescribing valproate for migraine and BRE. The condition resolved 4 to 6 months after substituting phenobarbital. No metabolic changes were uncovered. [1]

COMMENT. Patients treated with valproate need to be monitored for mental and motor deterioration in addition to liver dysfunction.